Alert archive / Wisconsin / High Wind Watches in 2017
High Wind Watch 1, NWS Milwaukee, WI
NWS Milwaukee, WI issued this high wind watch at Apr 4, 2017, 3:21 PM CDT for Kenosha County, Milwaukee County, Racine County, Wisconsin. It took effect at Apr 6, 2017, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 4, 2017, 3:21 PM CDT (20:21 UTC)
- In effect from
- Apr 6, 2017, 1:00 AM CDT
- Expired
- Apr 5, 2017, 2:27 PM CDT
- In force
- Issued by
- NWS Milwaukee, WI
Counties Kenosha County, WI, Milwaukee County, WI, Racine County, WI
The radar
The Milwaukee radar (KMKX), 60 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076 WWUS73 KMKX 042021 NPWMKX URGENT - WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 321 PM CDT Tue Apr 4 2017 ...Very strong winds Late Wednesday night into Thursday afternoon... .An intense low moving across Illinois and into northern Indiana will bring very strong winds to southeast Wisconsin Wednesday night and Thursday. Wind gusts near Lake Michigan from Milwaukee to kenosha may approach 60 mph. WIZ066-071-072-050430- /O.NEW.KMKX.HW.A.0001.170406T0600Z-170406T2100Z/ Milwaukee-Racine-Kenosha- Including the cities of West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Racine, and Kenosha 321 PM CDT Tue Apr 4 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON... The National Weather Service in Milwaukee/Sullivan has issued a High Wind Watch...which is in effect from late Wednesday night through Thursday afternoon. * TIMING...Late Wednesday night into Thursday afternoon. * WINDS...North winds 30 to 40 mph with gusts to near 60 mph. Highest gusts expected near Lake michigan. * IMPACTS...Loose objects will be blown around and high profile vehicles will encounter difficulty. Some tree damage is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Hentz
4 follow-up statements
093 WWUS73 KMKX 050102 NPWMKX URGENT - WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 802 PM CDT Tue Apr 4 2017 ...Very strong winds possible late Wednesday night into Thursday afternoon... .An intense low moving across Illinois and into northern Indiana may bring very strong winds to southeast Wisconsin Wednesday night and Thursday. Wind gusts near Lake Michigan from Milwaukee to Kenosha may be in the 50 mph range. WIZ066-071-072-050915- /O.CON.KMKX.HW.A.0001.170406T0600Z-170406T2100Z/ Milwaukee-Racine-Kenosha- Including the cities of West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Racine, and Kenosha 802 PM CDT Tue Apr 4 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON... a High Wind Watch remains in effect from late Wednesday night through Thursday afternoon. * TIMING...Late Wednesday night into Thursday afternoon. * WINDS...North winds 30 to 40 mph with gusts in the 50 mph range. Highest gusts expected near Lake michigan. * IMPACTS...Loose objects will be blown around and high profile vehicles will encounter difficulty. Some tree damage is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
359 WWUS73 KMKX 050814 NPWMKX URGENT - WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 314 AM CDT Wed Apr 5 2017 ...Very strong winds possible late Tonight into Thursday afternoon... .Strong north to northeast winds are expected late tonight into Thursday. Wind gusts may get as high as 50 to 60 mph, with sustained winds of 25 to 40 mph. The strongest winds will be closer to Lake Michigan, from Milwaukee to Kenosha. An intense low moving across Illinois and into the central Great Lakes will be responsible for the strong winds. WIZ066-071-072-051615- /O.CON.KMKX.HW.A.0001.170406T0600Z-170406T2100Z/ Milwaukee-Racine-Kenosha- Including the cities of West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Racine, and Kenosha 314 AM CDT Wed Apr 5 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... a High Wind Watch remains in effect from late tonight through Thursday afternoon. * TIMING...Late tonight into Thursday afternoon. * WINDS...North winds 25 to 40 mph with gusts of 50 to 60 mph are possible. Highest gusts expected near Lake michigan. * IMPACTS...Loose objects will be blown around and high profile vehicles will encounter difficulty. Some trees may be blown over due to the saturated soil. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ MBK
124 WWUS73 KMKX 051426 NPWMKX URGENT - WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 926 AM CDT Wed Apr 5 2017 ...Very strong winds possible late Tonight into Thursday afternoon... .Strong north to northeast winds are expected late tonight into Thursday. Wind gusts may get as high as 50 to 60 mph, with sustained winds of 25 to 40 mph. The strongest winds will be closer to Lake Michigan, from Milwaukee to Kenosha. An intense low moving across Illinois and into the central Great Lakes will be responsible for the strong winds. WIZ066-071-072-052230- /O.CON.KMKX.HW.A.0001.170406T0600Z-170406T2100Z/ Milwaukee-Racine-Kenosha- Including the cities of West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Racine, and Kenosha 926 AM CDT Wed Apr 5 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... a High Wind Watch remains in effect from late tonight through Thursday afternoon. * TIMING...Late tonight into Thursday afternoon. * WINDS...North winds 25 to 40 mph with gusts of 50 to 60 mph are possible. Highest gusts expected near Lake michigan. * IMPACTS...Loose objects will be blown around and high profile vehicles will encounter difficulty. Some trees may be blown over due to the saturated soil. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
554 WWUS73 KMKX 051927 NPWMKX URGENT - WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 227 PM CDT Wed Apr 5 2017 ...Strong winds possible late Tonight into Thursday afternoon... .Strong north to northeast winds are expected late tonight into Thursday. Wind gusts may get as high as 50 mph, with sustained winds of 25 to 35 mph. The strongest winds will be closer to Lake Michigan, from Milwaukee to Kenosha. An intense low moving across Illinois and into the central Great Lakes will be responsible for the strong winds. WIZ066-071-072-060330- /O.UPG.KMKX.HW.A.0001.170406T0600Z-170406T2100Z/ /O.NEW.KMKX.WI.Y.0003.170406T0300Z-170406T2100Z/ Milwaukee-Racine-Kenosha- Including the cities of West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Racine, and Kenosha 227 PM CDT Wed Apr 5 2017 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM CDT THURSDAY... The National Weather Service in Milwaukee/Sullivan has issued a Wind Advisory...which is in effect from 10 PM this evening to 4 PM CDT Thursday. The High Wind Watch is no longer in effect. * TIMING...Late Tonight into Thursday afternoon. * WINDS...North winds 25 to 35 mph with gusts of 50 mph are possible. Highest gusts expected near Lake michigan. * IMPACTS...Loose objects will be blown around and high profile vehicles will encounter difficulty. Some trees may be blown over due to the saturated soil. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Collar
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this high wind watch went out at Apr 4, 3:13 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 4, 3:13 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
313 PM CDT Tue Apr 4 2017
.SHORT TERM...
.TONIGHT - Confidence...Medium
Surface ridging will dominate for much of the night. A low pressure
system will advance northeast from the southern Plains. The progs
show the northern fringe of the precipitation shield associated with
this system reaching as far north as possibly the southern tier of
counties or so later in the night. Soundings show a possible mix
with this.
.WEDNESDAY - Confidence...Medium
High confidence in storm system bringing precipitation across the
area with low confidence on precip type. Precip shield will
overspread southern WI during the morning with a mix of rain/snow
looking likely. We have loaded in the cooler consensus-raw
temperature fields which handle this type of scenario where dynamic
cooling may end up playing a role in tapping into the some of the
colder air upstairs. The NAM is quicker to change the low level
profile to all snow while the GFS hangs onto a warmer solution
longer. With some higher snowfall rates we could see some slick
spots with minor road accumulations but overall the ground
temperatures appear warm enough to support a fair amount of melting
with accums targeted more for grassy areas. If the straight NAM
scenario were to pan out we'd have some problems due to the higher
qpf/colder scenario. Steering more towards a blend of the
GFS/ECMWF/WPC.
Tuesday Night through Thursday...Forecast Confidence...Medium
A strong mid/upper trough moves out of the central Plains Tuesday
night. The north and south branch of the jet phase as a strong
trough/upper low becomes negatively tilted as it moves across the
upper Ohio Valley Wednesday night with a closed low just west of
the eastern great lakes Thursday.
The models are in fairly good agreement on the track of the
evolving surface low, across southern Illinois and the Upper Ohio
Valley to the Inorthern Indiana/Lower Michigan/northwest Ohio
border area by early Thursday morning. The NAM, GFS and GEM all
have the maximum precipitation band just to the south across
northern Illinois and Lower michigan.
The colder air working in on the back side, along with dynamic
cooling, looks to be cold enough for snow mixing in Wednesday and
Wednesday night and even changing to all snow. The only limiting
factor is the air in the lower boundary layer that is above 0
Celsius. 850 temperatures around minus 2.5 Celsius across most of
southern Wisconsin Wednesday afternoon, 1000 to 500 mb thickness
of 540 over Kenosha. Precipitation will likely trend toward snow
with the more moderate bands, then trend back to rain in light
precipitation areas.
Expect areas to receive 1 to 3 inches of snow. Concern is if the
max precipitation band shifts a little farther north, snow amounts
would be higher. This is reflected with the experimental snow
graphics Max potential on the winter section on our website, which
is around 7 inches east. The 50% probability based on model
spread is only around half an inch southeast, so our forecast is
actually somewhat on the higher end. However if a more north
shift coupled with a quick changeover occurs, even though
relatively low possibility, would result in significant snow
amounts.
Northeast surface winds become very strong Wednesday in the
strong pressure gradient from the surface low approaching northern
Indiana. A high wind watch has been issued for the lakeshore
counties from Milwaukeee south for gusts off lake michigan. Wind
advisories may be neededfarther inland.
The 00Z ECMWF is still just a little quicker ending the
precipitation Thursday, but the GFS/GEM and NAM are not that much
slower.
.LONG TERM...
Friday through Sunday...Forecast Confidence...Medium
The large upper trough over the Eastern Great Lakes moves east as
an upper ridge exits the plains and reaches Wisconsin by Saturday
morning. By Sunday the next trough is entering the high plains,
with a southwest flow across southern Wisconsin.
A ridge of high pressure should be over Wisconsin Friday afternoon
and evening with warm air advection beginning Saturday through
Sunday morning. A weak trough approaches from the west later
Sunday with a small chance of rain showers Sunday afternoon,
especially west areas.
Sunday Night and Monday...Forecast Confidence...Medium
The GFS and GEM takes an upper low into Minnesota Monday, while
the ECMWF has a weaker open shortwave.
Both models have showers Sunday Night through Monday as a surface
low moves across Wisconsin or the Upper Great Lakes.
Tuesday...Forecast Confidence...Medium
The GFS/GEM and ECMWF all bring a northern stream shortwave across
Wisconsin with surface high pressure beginnning to build in late
Tuesday.
&&
.AVIATION (18Z TAFS)...
Lingering surface trough axis proggd to drop south with high
pressure briefly taking hold into tonight. Low pressure will then
head northeast from the southern Plains into the Ohio Valley
Wednesday through Thursday. Precipitation will overspread southern
Wisconsin Wednesday morning and continue into Wednesday night.
Precip type delineation remains a significant challenge as low
level temp profile will make a big difference between rain vs.
snow. Expecting some snow accumulations though pavement temps may
support more melting due to warmer temps. However dynamic cooling
and precip rate may overtake this at times. So going snow accums
look fine at this point. IFR cigs and vsbys are likely with
locally lower cigs/vsbys in any heavier precip pockets.
&&
.MARINE...Upgraded the Gale Watch to a Gale Warning for this low
tracking to our south and east. Concerned that areas leading to Wind
Point and to the south could get in on some Storm Force winds so
went with a warning there late Wednesday night into Thursday.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Watch from late Wednesday night through Thursday
afternoon for WIZ066-071-072.
LM...Storm Warning from 4 AM to 7 PM CDT Thursday for LMZ645-646.
Gale Warning from 3 PM Wednesday to 4 AM CDT Thursday for LMZ645-
646.
Gale Warning from 3 PM Wednesday to 7 PM CDT Thursday for LMZ643-
644.
&&
Tonight/Wednesday and Aviation/Marine...Collar
Wednesday Night through Tuesday...HentzHazardous weather outlook, Apr 4, 4:47 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 447 AM CDT Tue Apr 4 2017 WIZ046-047-051-052-056>060-062>072-051000- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 447 AM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Today and Tonight The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A mix of rain and snow is forecast to move across the area Wednesday morning, perhaps lingering into Wednesday night. The mix may change to all wet snow for a time. It may become heavy from mid-morning into mid-afternoon Wednesday, especially along and south of a Monroe to Milwaukee line. Several inches of accumulation are possible in these areas, with lower amounts elsewhere. Some uncertainty remains with the forecast for Wednesday into Wednesday night, so stay tuned to later forecasts. This may affect the morning and evening commutes on Wednesday. Gusty northeast to north winds are forecast for Wednesday into Thursday across the area. The strongest winds will be near Lake Michigan. A few rivers may reach minor flood stage over the next few days, as lingering precipitation causes area rivers to rise. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports Wednesday into Wednesday night would be appreciated. LMZ643>646-051000- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 447 AM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight A Small Craft Advisory remains in effect until early this afternoon, for gusty north to northeast winds and building waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northeast to north winds are likely Wednesday afternoon into Thursday, with a period of gale force gusts a good possibility. A Gale Watch is in effect for Wednesday afternoon into Thursday. A few gusts may approach storm force Thursday morning. Very high waves are forecast as well during this period. Wood www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 2:52 PM CDT | Gale Warning | MKX | 54 hr | |
| Apr 4, 2:52 PM CDT | Storm Warning | MKX | 37 hr |
Nearby
High Wind Watches in Wisconsin, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.